Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 194, NWS Wichita, KS

August 5, 2017Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 2017, 8:56 AM CDT for Neosho County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 8:56 AM CDT (13:56 UTC)
Expired
Aug 5, 2017, 9:10 AM CDT
In force
14 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Neosho County, KS

The radar

The Tulsa radar (KINX), 156 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS53 KICT 051356
SVRICT
KSC133-051430-
/O.NEW.KICT.SV.W.0194.170805T1356Z-170805T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
856 AM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  East central Neosho County in southeastern Kansas...

* Until 930 AM CDT

* At 856 AM CDT, a severe thunderstorm was located near Walnut, or
  near St. Paul, moving east at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  St. Paul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3747 9521 3762 9520 3768 9509 3745 9509
TIME...MOT...LOC 1356Z 264DEG 26KT 3757 9512 

HAIL...1.00IN
WIND...<50MPH
 
$$

CARUSO
1 follow-up statement
368 
WWUS53 KICT 051410
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
910 AM CDT SAT AUG 5 2017

KSC133-051420-
/O.CAN.KICT.SV.W.0194.000000T0000Z-170805T1430Z/
Neosho KS-
910 AM CDT SAT AUG 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NEOSHO COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3747 9521 3762 9520 3768 9509 3745 9509
TIME...MOT...LOC 1408Z 264DEG 26KT 3758 9499 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 7:10 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 5, 7:10 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
710 AM CDT Sat Aug 5 2017

.SHORT TERM...(Today through Monday night)
Issued at 143 AM CDT Sat Aug 5 2017

Main challenge for today will be sky cover that remains from the
convective debris from this mornings convection. Moisture
transport is still very strong ahead of the approaching warm
front. This leaves the high temperatures in question for today.
The southwestern portions of the CWA appear to have a good chance
for low 90s today while the northeastern as of the CWA will see
lower to mid 80s. Afternoon highs will be highly depending on how
much cloud cover will be present during the day today. Some areas
may be several degrees cooler or warmer depending on the density
of the cloud cover today. Additionally, the strong moisture
transport, shear and approaching front will create a rather
active weather day for today. Showers and thunderstorms are
expected to develop along and east of I-35 during the afternoon.
Some areas of Southeast Kansas are likely to receive some very
heavy rain and localized flooding. Some severe thunderstorms are
also possible during the initial stages of the thunderstorm
activity. As the afternoon transitions into evening, the severe
weather threat will diminish some and transition to a wind and
rain threat. The heaviest rain is expected during the overnight
period into Sunday morning. Once the cold front come through the
region during the morning hours Sunday, the rain threat will
diminish and cooler temperatures will return the region.

.LONG TERM...(Tuesday through Friday)
Issued at 143 AM CDT Sat Aug 5 2017

The cold front will stall in Oklahoma which will keep northerly
flow over the region. This will keep the temperatures well below
normal for much of the weak. With the front in close proximity,
rain chances will remain relatively high. The best chance for
shower and thunderstorm activity will be Thursday into Friday as
moisture transport returns. Temperatures will slowly rise through
the week but will remain below normal as return flow will not be
able to take hold until next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 707 AM CDT Sat Aug 5 2017

Strong warm advection has led to widespread showers and
thunderstorms over most of ern KS this morning. So will go with
prevailing -SHRA/VCTS for the KCNU taf site for the morning hours.

Expect this round of showers to move east by late this morning, with
some uncertainty on timing of SHRA/TSRA redeveloping for the
afternoon hours, especially for areas east of I-135, as the warm
front remains over ern KS. Will go with VCTS for most of the TAFs
east of I-135 (KSLN/KCNU and KICT) for the evening hours, as
atmosphere recovers enough for renewed convection. Some
uncertainty on how far west to go with the convective chances, but
think along and east of the KS Turnpike appears likely.

A cold front will begin to push into central KS tonight, with some
post frontal MVFR cigs expected.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    89  69  83  66 /  40  70  20  10
Hutchinson      89  66  81  63 /  40  60  10  10
Newton          86  66  80  62 /  50  70  20  10
ElDorado        86  68  81  63 /  50  70  30  10
Winfield-KWLD   91  70  85  66 /  40  60  30  10
Russell         90  64  79  61 /  30  40  10  10
Great Bend      91  65  80  62 /  30  40  10  10
Salina          84  64  80  62 /  50  60  10  10
McPherson       87  65  80  62 /  50  70  10  10
Coffeyville     86  71  84  66 /  50  80  60  20
Chanute         82  69  82  64 /  60  70  60  10
Iola            80  68  81  63 /  60  80  60  10
Parsons-KPPF    85  70  83  66 /  60  80  60  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ071-072-096.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...Ketcham
Hazardous weather outlook, Aug 5, 5:35 AM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
535 AM CDT Sat Aug 5 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
535 AM CDT Sat Aug 5 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible this afternoon and
tonight mainly along and east of the Flint Hills. Large hail up to
half dollars and 60 mph winds are the main concern during the
afternoon and evening hours.

As the evening progresses, the severe weather threat will diminish,
but heavy rainfall from thunderstorms may produce localized
flooding overnight tonight into early Sunday morning, mainly for
areas over the Flint Hills and southeast Kansas. The greatest threat
exists over far eastern Kansas where a Flash Flood Watch is in
effect. See that statement for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will be possible Monday afternoon along
the areas of the I-70 corridor Monday afternoon. This thunderstorm
activity is not expected to be severe.

Showers and thunderstorms will be possible Wednesday through Friday
during the afternoon. This activity is not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 5, 4:05 AM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
405 AM CDT SAT AUG 5 2017

KSZ069-051000-
Butler KS-
405 AM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...

* Until 500 AM CDT

* At 402 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Towanda...moving northeast at
  25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  El Dorado, Augusta, Towanda, Leon, Latham, Rosalia, El Dorado
  Airport, El Dorado Lake, El Dorado State Park and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3748 9687 3790 9705 3805 9653 3756 9653
TIME...MOT...LOC 0904Z 233DEG 21KT 3776 9692

KETCHAM
Special weather statement, Aug 5, 4:51 AM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
451 AM CDT SAT AUG 5 2017

KSZ070-094-051045-
Greenwood KS-Elk KS-
451 AM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Greenwood County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 545 AM CDT

* At 449 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 19 miles
  east of Burns to near Grenola...and moving east at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Eureka, Madison, Howard, Moline, Longton, Hamilton, Severy,
  Grenola, Fall River, Elk Falls, Climax, Virgil, Eureka City Lake,
  Thrall, Eureka Airport, Fall River State Park, Fall River Lake and
  Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3817 9598 3730 9597 3731 9652 3808 9649
      3808 9636
TIME...MOT...LOC 0951Z 264DEG 32KT 3802 9654 3729 9642

KETCHAM
Special weather statement, Aug 5, 5:48 AM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
548 AM CDT SAT AUG 5 2017

KSZ070-094-051145-
Greenwood KS-Elk KS-
548 AM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Greenwood County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 645 AM CDT

* At 546 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles west of Severy, or 9 miles
  northwest of Howard...moving east at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Howard, Moline, Longton, Severy, Grenola, Fall River, Elk Falls,
  Fall River Lake, Piedmont and Fall River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3731 9652 3765 9652 3774 9597 3730 9597
      3730 9625
TIME...MOT...LOC 1048Z 260DEG 22KT 3758 9636

KETCHAM
Special weather statement, Aug 5, 6:46 AM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
646 AM CDT SAT AUG 5 2017

KSZ095-051245-
Wilson KS-
646 AM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Wilson County in southeastern Kansas...

* Until 745 AM CDT

* At 644 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Neodesha...moving east at 30
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Neodesha, Fredonia, Altoona, Benedict, New Albany and Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3739 9595 3763 9595 3773 9554 3746 9552
      3739 9553
TIME...MOT...LOC 1146Z 256DEG 25KT 3744 9579

KETCHAM
Special weather statement, Aug 5, 7:46 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
746 AM CDT SAT AUG 5 2017

KSZ071-095-096-051315-
Wilson KS-Woodson KS-Neosho KS-
746 AM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Wilson County in southeastern Kansas...
  Woodson County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 815 AM CDT

* At 745 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  northeast of Toronto to near Parsons...and moving east at 55 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Chanute, Neodesha, Yates Center, Erie, St. Paul, Thayer, Altoona,
  Buffalo, Galesburg, Benedict, Stark, Earlton, Lake Parsons,
  Batesville, Rose, Chanute Airport and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3739 9510 3740 9576 3802 9595 3802 9568
      3773 9554 3772 9511
TIME...MOT...LOC 1246Z 274DEG 46KT 3787 9588 3740 9529

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:05 AM CDTSpecial Weather StatementICTButler55 min
Aug 5, 4:51 AM CDTSpecial Weather StatementICTElk, Greenwood54 min
Aug 5, 5:48 AM CDTSpecial Weather StatementICTElk57 min
Aug 5, 6:46 AM CDTSpecial Weather StatementICTWilson59 min
Aug 5, 7:46 AM CDTSpecial Weather StatementICTNeosho, Wilson, Woodson29 min
Aug 5, 10:25 AM CDTAreal Flood WarningICTButler, Chase, Greenwood24 hr
Aug 5, 10:39 AM CDTAreal Flood WarningICTAllen, Woodson24 hr
Aug 5, 10:45 AM CDTAreal Flood WarningICTNeosho, Wilson24 hr
Aug 5, 4:11 PM CDTSpecial Weather StatementICTButler34 min
Aug 5, 4:25 PM CDTSevere Thunderstorm WarningICTButler50 min
Aug 5, 4:59 PM CDTSevere Thunderstorm WarningICTCowley46 min
Aug 5, 5:06 PM CDTSpecial Weather StatementICTRice24 min
Aug 5, 5:13 PM CDTSevere Thunderstorm WarningICTButler47 min
Aug 5, 5:16 PM CDTSpecial Weather StatementICTSedgwick29 min
Aug 5, 5:19 PM CDTSpecial Weather StatementICTRice26 min
Aug 5, 5:30 PM CDTSpecial Weather StatementICTSumner30 min
Aug 5, 5:38 PM CDTSevere Thunderstorm WarningICTKingman37 min
Aug 5, 5:41 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick35 min
Aug 5, 5:41 PM CDTSevere Thunderstorm WarningICTCowley49 min
Aug 5, 5:56 PM CDTSpecial Weather StatementICTReno34 min
Aug 5, 6:00 PM CDTSevere Thunderstorm WarningICTSumner60 min
Aug 5, 6:02 PM CDTSpecial Weather StatementICTSedgwick28 min
Aug 5, 6:20 PM CDTAreal Flood WarningICTCowley18 hr
Aug 5, 6:40 PM CDTSevere Thunderstorm WarningICTHarper50 min
Aug 5, 6:44 PM CDTSpecial Weather StatementICTCowley31 min
Aug 5, 6:52 PM CDTSevere Thunderstorm WarningICTCowley53 min
Aug 5, 6:58 PM CDTSevere Thunderstorm WarningICTCowley, Sumner47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.